Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 162, NWS Jackson, MS

May 27, 20245 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2024, 2:36 AM CDT for 5 counties in Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 2:36 AM CDT (07:36 UTC)
Expired
May 27, 2024, 3:30 AM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS, Rankin County, MS, Scott County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:10 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2751 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:45 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 12:45 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1245 AM CDT Mon May 27 2024

...New AVIATION...

.DISCUSSION...
Issued at 211 PM CDT Sun May 26 2024

Through Monday:

Warm and mostly dry conditions continue this afternoon as a mid
level capping inversion keeps a lid on convective development
across most of the area. However, later tonight a cold front
currently extending from the Ozarks southward into the Red River
valley will advance eastward toward the MS River overnight as a
potent upper shortwave swings across the Midwest and TN Valley.
These features may provide the needed forcing for convection to
initiate and move into the upper ArkLaMiss Delta late this
evening. While development may initially feature a few discrete
cells, convection is expected to evolve fairly quickly into more
of a line. It is with the earlier development, especially if
things kick off a bit earlier in the evening than currently
anticipated, where storms may be more likely to take advantage of
steep mid level lapse rates and produce larger hail up to golfball
size. This is also when there is some potential for a tornado to
occur within modest low level helicity before the low level jet
begins to pull north and eastward out of the area. As storms
become more linear and cold pool dominant overnight, damaging wind
gusts will become the prevailing threat with an even more limited
brief tornado threat for any segments that can surge more
eastward within marginally supportive 0-3 km bulk shear.
Convection should lose intensity with time overnight as the cold
pool outpaces the forcing. It is worth noting that recent CAM
guidance casts some doubt over whether the forcing will be great
enough to overcome the cap, which could considerably limit
convective coverage tonight.

Forecast guidance has increasingly trended toward the cold pool from
overnight convection and/or outflows racing well south and eastward
into our area tomorrow morning, acting in effect as a cold front by
ushering in much drier air. This appears increasingly likely to
limit rain chances during the day across most of the area once any
showers clear early tomorrow morning. However, across south and east
MS and central/south LA, there is greater potential for either the
boundary to stall or retreat back into the area later in the day,
keeping greater moisture and instability around. This will result in
potential for isolated convection to redevelop Monday afternoon in
these areas. Highly conditioned on whether such redevelopment does
occur, any storms that redevelop in the afternoon could become
severe given the potential for moderate to strong instability and
marginally favorable deep shear. The window for this to occur
appears to be quite narrow, with the threat dwindling toward sunset.
Severe probabilities for the entire area during the daytime tomorrow
have been adjusted downward accordingly. /DL/

Monday night through Saturday night:

Isolated storms could linger into early Monday evening
along/south of the Highway 84 corridor, but quiet conditions are
expected for the most part.

Looking ahead from mid/late week through the weekend, while the
sensible weather over the forecast area will be slightly cooler,
less humid, and more tolerable overall, this will not be reflected
in the QPF as we will keep rain chances around just about every
day. A deep trough digging southward over the eastern CONUS will
generally keep the frontal boundary draped to our west and south,
but with the upper level pattern expected to be progressive, a mid
level ridge will build over the Plains to MS Valley region, and
this will support a relatively moist deep layer airmass over our
area. A couple of rounds of convective rainfall will possible in
the late Tue to Wed time frame as a couple of minor perturbations
move across in northwest flow aloft, but convective parameters do
not look impressive at this point and this should help keep
thunderstorm intensity below severe limits. Look for this weather
pattern to persist through late week and the weekend. /EC/

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Mon May 27 2024

Regional radars showed a line of severe storms northwest of GLH
that will spread southeast through the night an affect the
northern and cntrl TAF sites. Across the south and cntrl MS MVFR
cigs will develop and prevail through 14Z before improving to VFR.
The chance for SHRA/TSTM activity will shift to the southern TAF
sites Mon aftn. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  92  68  84 /  10  10  10  30
Meridian      67  93  66  87 /  10  10  10  30
Vicksburg     70  93  68  83 /  10  10  20  40
Hattiesburg   70  94  68  89 /  20  20  10  30
Natchez       70  93  69  84 /  20  20  10  40
Greenville    70  92  69  82 /  10  10  20  40
Greenwood     68  92  68  82 /  10  10  10  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/EC/22

In the hours before

Special weather statement, May 27, 12:57 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1257 AM CDT Mon May 27 2024

LAZ023-024-270630-
Catahoula LA-Franklin LA-
1257 AM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES THROUGH 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rosefield, or 13 miles south of Columbia, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sherwood and Enterprise around 105 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 9201 3193 9191 3197 9190 3197 9189
      3200 9190 3204 9190 3207 9192 3207 9193
      3208 9193 3208 9176 3170 9181 3173 9201
TIME...MOT...LOC 0557Z 270DEG 35KT 3191 9204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:50 AM CDTSevere Thunderstorm WarningJANBolivar, Washington40 min
May 27, 1:50 AM CDTSevere Thunderstorm WarningJANJefferson40 min
May 27, 2:13 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower, Washington62 min
May 27, 2:28 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson47 min
May 27, 2:39 AM CDTSpecial Weather StatementJANHinds, Rankin66 min
May 27, 3:03 AM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Washington57 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott59 min
May 27, 3:24 AM CDTSevere Thunderstorm WarningJANAdams81 min
May 27, 3:27 AM CDTSpecial Weather StatementJANWebster33 min
May 27, 3:45 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton, Noxubee60 min
May 27, 4:22 AM CDTSevere Thunderstorm WarningJANClay, Lowndes22 min
May 27, 4:47 AM CDTSevere Thunderstorm WarningJANAdams, Franklin58 min
May 27, 5:07 AM CDTSpecial Weather StatementJANClarke, Jasper68 min
May 27, 11:37 AM CDTHeat AdvisoryJANAdams6 hr
May 27, 12:57 AM CDTSpecial Weather StatementJANCatahoula33 min
May 27, 1:20 AM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas55 min
May 27, 1:46 AM CDTTornado WarningJANAshley, Chicot33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.